The Neumann problem for higher order elliptic equations with symmetric coefficients

Ariel Barton, Steve Hofmann, Svitlana Mayboroda

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


In this paper we establish well posedness of the Neumann problem with boundary data in L2 or the Sobolev space W˙-12, in the half space, for linear elliptic differential operators with coefficients that are constant in the vertical direction and in addition are self adjoint. This generalizes the well known well posedness result of the second order case and is based on a higher order and one sided version of the classic Rellich identity, and is the first known well posedness result for an elliptic divergence form higher order operator with rough variable coefficients and boundary data in a Lebesgue or Sobolev space.

Original languageEnglish (US)
Pages (from-to)297-336
Number of pages40
JournalMathematische Annalen
Issue number1-2
StatePublished - Jun 1 2018

Bibliographical note

Funding Information:
Steve Hofmann is partially supported by the NSF Grant DMS-1361701. Svitlana Mayboroda is partially supported by the Simons Foundation, the NSF CAREER Award DMS 1056004, the NSF INSPIRE Award DMS 1344235, and the NSF Materials Research Science and Engineering Center Seed Grant.

Publisher Copyright:
© 2017, Springer-Verlag GmbH Deutschland.


  • 31B10
  • 35C15
  • 35J30


Dive into the research topics of 'The Neumann problem for higher order elliptic equations with symmetric coefficients'. Together they form a unique fingerprint.

Cite this